Wisconsin, 2011

Damaging Winds in Wisconsin, September 2, 2011

September 2, 2011 · NWS GRB · 24 events in 9 counties and zones

The combination of a cold front, unstable air and an upper level disturbance produced severe thunderstorms that caused extensive damage across the Fox Valley. A small cluster of intense thunderstorms produced wind gusts in excess of 70 mph, causing widespread damage across central and east central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.9 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

The combination of a cold front, unstable air and an upper level disturbance produced severe thunderstorms that caused extensive damage across the Fox Valley. A small cluster of intense thunderstorms produced wind gusts in excess of 70 mph, causing widespread damage across central and east central Wisconsin. Thousands of trees and power lines were blown down by the thunderstorm cluster. Numerous buildings were damaged by fallen trees and high winds. Power was knocked out to 60,000 people at the height of the storm.

Some of the highest measured thunderstorm wind gusts included 81 mph at Sherwood (Calumet Co.), 78 mph at Wrightstown (Brown Co.), 74 mph at Oshkosh (Winnebago Co.), 72 mph at Appleton (Outagamie Co.), and 65 mph at Point Beach State Forest (Manitowoc Co.).

One of the hardest hit areas during the storm was Appleton (Outagamie Co.). Widespread 70 to 75 mph wind gusts were experienced in the city, with isolated winds estimated at around 95 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 2, 2:59 AM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Sep 2, 2:59 AM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
359 AM CDT FRI SEP 2 2011

.SYNOPSIS...STILL HUMID FOR ANOTHER DAY OR SO WITH THE BEST CHC
OF RAIN OVER E-C WI...THEN SHARPLY COOLER FOR LATE IN THE WEEKEND
AND EARLY NEXT WK.

LNGWV TROF WL SHIFT EWD ACRS THE AREA THE NEXT FEW DAYS...THEN
BECOME LOCKED IN OVER ERN NOAM AS LARGE UPR RIDGE GRADUALLY BUILDS
NWD FM THE 4 CORNERS AREA INTO THE CANADIAN ROCKIES. ONCE IN
PLACE...THE RESULTING PATTERN LOOKS PRETTY STABLE AND WL PROBABLY
CONT WELL BEYOND THE END OF THE FCST PERIOD.

PCPN CHCS WL COME AS 2 MAIN SHRTWVS ROTATE THROUGH THE LNGWV TROF
AS IT SHIFTS EWD ACRS THE AREA. THE PROSPECT FOR SIG WIDESPREAD
PCPN APPEAR MUCH BETTER THAN 24 HRS AGO...AT LEAST FOR THE SRN 1/2
OF THE FCST AREA. ANY SIG PCPN WL NEED TO OCCUR DURING THE FIRST
FEW DAYS OF THE FCST PERIOD...BECAUSE ONCE THE LNGWV TROF GETS
EAST OF THE FCST AREA...DRY NWLY UPR FLOW WL SUPPORT ONLY SCT LGT
PCPN AT BEST. WARM AND VERY HUMID AIR NOW ACRS THE AREA WL BE
REPLACED MUCH COOLER AIR FOR LATE IN THE WEEKEND AND EARLY NEXT
WK...THEN TEMPS SHOULD MODERATE BACK CLOSE TO SEASONAL NORMALS
LATE IN THE PERIOD.
&&

.SHORT TERM...TDA/TNGT/SAT. ALTHOUGH THE AIR MASS ACRS THE AREA
RIGHT NOW IS VERY UNSTABLE...STG CAPPING HAS PUT THE CLAMPS ON ANY
CONVECTION. CONVECTION HAS OCCASIONALLY FIRED ALONG THE EDGE OF
THE ELEVATED MIXED LAYER/CAP TO OUR NE AND E...BUT WSWLY FLOW
ALOFT IS DRIVING THE EML EASTWARD...SO ANY DEVELOPENT OF
CONSEQUENCE TO THE FCST AREA WL BE TIED TO THE FRONT AND RELATED
UPPER SUPPORT. NOTHING GOING ON IN NW WI ATTM... AND EVEN THE
CONVECTION THAT HAS FIRED ABV THE FRONTAL SFC ACRS MN KEEPS DYING
OFF. THAT SUGGESTS IT/S GOING TO TAKE MORE THAN JUST CONVERGENCE
NR THE FRONT TO BREAK THE CAP. CONVECTION ACRS ERN SD/ERN NE AND
NW IA HAS SHOWN A GRADUAL INCR THE PAST FEW HRS. THAT IS IN AN
AREA WHERE RRQ OF UPR JET IS LIKELY PROVDING ADDED SUPPORT. FEEL
MAIN CHC OF RAIN IN THE FCST AREA WL COME AS RRQ OF UPR JET
TRANSLATES NEWD ACRS THE AREA LATER TDA. MODELS...THOUGH PROBABLY
NOT HANDLING THE DETAILS VERY WELL... SEEM TO BE PICKING UP ON
THIS IDEA. SO WL STRUCTURE THE FCST BASED ON THIS SCENARIO. THAT
MEANT PULLING BACK ON POPS ACRS THE NW PART OF THE FCST AREA...AND
INSTEAD HAVING THEM EXPAND FM SW-NE ACRS THE AREA AS CONVECTION FM
THE PLAINS SHIFTS ENE. POST-FRONTAL NATURE OF THE PCPN SHOULD
LIMIT THE SVR THREAT...THOUGH DEGREE OF INSTABILITY SUGGESTS IT
CAN/T BE COMPLETELY RULED OUT.

WE WILL BE GETTING OFF TO A VERY WARM START...AND GET SOME EARLY-
DAY SUNSHINE. BUT THE AFTN IS LIKELY TO BE MOSTLY CLOUDY. SINCE
TEMPS HAVE ACTUALLY EDGED UP AT GRB THE PAST FEW HRS...WL SEE WHAT
WE HAVE RIGHT AT ISSUANCE TIME AND MAKE A FEW TWEAKS. ANTICIPTATE
HIGHS MAINLY IN THE 80S WITH LOW 70S DWPTS MAKING IT FEEL VERY
HUMID.

SFC FRONT WL LIKELY STALL OUT OVER FAR SRN WI OR NRN IL TNGT. WK
SHRTWVS RIDING ENE IN THE BAROCLINIC ZONE ARE LIKELY TO PRODUCE
CLUSTERS OF SHOWERS. STILL ENOUGH INSTABILITY FOR THUNDER...BUT WL
KEEP PRIMARY PCPN TYPE SHOWERS. WON/T ATTEMPT TO GET SPECIFIC WITH
TIMING...BUT LIKELY POPS SEEMED IN ORDER FOR THE SERN 1/3 OF THE
FCST AREA. EXPANDED NWD EXTENT OF POPS QUITE A BIT AS FRONT IS
LIKELY TO HAVE SHALLOW SLOPE...AND INSTABILITY WL STILL EXIST ABV
THE FRONTAL SFC. RAISED MINS WITH THE EXPECTATION OF PLENTY OF
CLDS. SFC FLOW BEHIND THE FRONT WON/T BE VERY STG EITHER...SO
ALTHOUGH DWPTS WL EDGE DOWN...DON/T SEE A WAY TO IMPORT A
SIGNIFICANTLY DRIER AIR MASS INTO THE AREA VERY QUICKLY.

DISTURBANCES IN THE UPR FLOW COULD KEEP PCPN RIDING NEWD ACRS AT
LEAST THE SERN 1/3 OF THE FCST AREA SAT. OF MORE CONCERN WL BE STG
UPR SHRTWV DIGGING ESEWD INTO THE AREA. THIS SYSTEM IS CURRENTLY
MOVG FM BRITISH COLUMBIA INTO WRN ALBERTA...AND IS EXTREMELY
IMPRESSIVE ON WV STLT IMAGERY. MODELS SUGGEST IT WL START TO
AFFECT THE WRN PART OF THE FCST AREA DURING THE AFTN. BUT
EXTRAPOLATION OF CURRENT MVMT WOULD GET IT HERE MUCH EARLIER THAN
THAT. WHILE IT MAY SLOW DOWN SOME AS IT DIGS INTO THE LNGWV TROF
POSN...IT STILL SEEMS LIKELY TO AFFECT THE AREA EARLIER THAN SHOWN
BY THE MODELS. AS A RESULT...CARRIED HIGH-END CHC POPS ACRS THE
ENTIRE FCST AREA FOR SAT. IF THE SYSTEM HAD A CLEAR SHOT INTO ATM
WHICH HAD A CHANCE TO DESTABILIZE...A CONSIDERABLE SVR WX THREAT
WOULD PROBABLY EXIST. BUT CLDS STEAMING NEWD IN THE FRONTAL ZONE
STRETCHED OUT ACR THE AREA ARE LIKELY TO LIMIT DESTABILIZATION AND
THE SVR WX POTENTIAL.

.LONG TERM...SATURDAY NIGHT THRU NEXT TUESDAY NIGHT.

THE LATEST GFS ENSEMBLE MEAN INDICATES LONGWAVE TROUGHING WILL BE
INITIALLY OVER THE REGION...BUT RIDGING WILL RETURN AS WE HEAD
INTO THE MIDDLE OF NEXT WEEK. MODELS ARE ON BOARD WITH THIS
SCENARIO AS WELL WITHOUT MANY LARGE-SCALE DIFFERENCES BETWEEN THE
GFS AND ECMWF. WILL CONSEQUENTLY BLEND THESE TWO MODELS.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...A COLD FRONT WILL BE
PLOWING ACROSS NORTHEAST WISCONSIN EARLY SATURDAY NIGHT. WOULDNT
BE SURPRISED IF THE MORE QPF BULLISH ECMWF TURNS OUT TO BE
RIGHT...SINCE BOTH THE GFS ENSEMBLE AND ECMWF SHOW DECENT
DIVERGENCE IN THE RIGHT REAR QUAD OF A JET STREAK. WILL INCREASE
POPS ACROSS THE EASTERN FORECAST AREA SATURDAY EVENING. PRECIP
TAILS OFF DURING THE OVERNIGHT PERIOD WITH STRONG COOLING AND
DRYING MOVING IN. COLD ADVECTION CONTINUES INTO SUNDAY WHEN 850MB
TEMPS FALL INTO THE +3C TO +7C RANGE. WITH THERMAL TROUGHING AND
STEEP LOW LEVEL LAPSE RATES IN PLACE...ANTICIPATE AN AMPLE CU
FIELD TO DEVELOP BY MIDDAY. IN FACT...DELTA T/S IN THE 13-15C
RANGE WITH NW FLOW TRAJECTORIES ARGUES FOR LAKE EFFECT RAIN
SHOWERS FOR MUCH OF THE DAY OVER N-C WISCONSIN. WILL ADD THIS TO
THE GRIDS. HAVE HIGHS IN THE LOW TO UPPER 60S ACROSS THE
REGION...AND THIS MAY BE OPTIMISTIC GIVEN THE THERMAL PROFILES AND
A DECENT CU FIELD OVERHEAD. WILL DROP HIGHS A COUPLE DEGREES. THE
COLDEST AIR MOVES INTO THE AREA SUNDAY NIGHT AS WINDS SHIFT TO A
MORE DUE NORTHERLY DIRECTION. LAKE EFFECT CLOUDS WILL SHIFT EAST
TO NORTHERN LAKE MICHIGAN DUE TO DRIER AIR MOVING INTO WESTERN
LAKE SUPERIOR. COULD SEE A SHOWER LINGER OVER THE N-C WISCONSIN IN
THE EVENING...OTHERWISE WILL STAY WITH A DRY FORECAST. LOWS IN THE
LOWER TO MIDDLE 40S.

 EST OF THE FORECAST...HIGH PRESSURE BUILDS IN AND MOVES ACROSS
AREA THROUGH THE REST OF THE FORECAST...WITH LOW LEVEL TEMPS
SLOWLY MODERATING. SHOULD SEE PLENTY OF SUN DURING THE DAYTIME
HOURS WITH COMFORTABLE TEMPS...AND LOW HUMIDITY. THE NIGHT TIME
SHOULD BE MOSTLY CLEAR WITH COOL LOWS. MADE LITTLE CHANGE TO THE
PREVIOUS FORECAST.
&&

.AVIATION...WINDS ABV SFC DECRG AS THE FRONT APPROACHES...SO WL
PROBABLY ONLY NEED LLWS IN THE TAFS OVER THE SERN PART OF THE FCST
AREA EARLY TDA. WL MAKE ISSUANCE TIME DECISION ON WHETHER/WHERE TO
INCLUDE THUNDER EXPLICITLY IN THE TAFS. FEELING RIGHT NOW IS THAT
THE ONLY AREA IT MIGHT BE NEEDED IS ATW/GRB.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/MPC
Hazardous weather outlook, Sep 2, 3:56 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
456 AM CDT FRI SEP 2 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
456 AM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST CHANCE OF
THUNDERSTORMS WILL BE OVER CENTRAL AND EAST-CENTRAL WISCONSIN...
WITH A LESSER CHANCE ACROSS THE NORTH. ALTHOUGH A SEVERE STORM
CAN/T BE RULED OUT...THE RISK OF SEVERE WEATHER WILL BE LIMITED.
SOME OF THE STORMS COULD PRODUCE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY. CLOUD COVER IS EXPECTED
TO LIMIT THE POTENTIAL FOR SEVERE WEATHER WITH THE STORMS. IF
CLOUD COVER IS LESS PREVALENT THAN CURRENTLY FORECAST...THE STORMS
COULD POSE A RISK OF MARGINALLY SEVERE HAIL AND WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...SPOTTERS SHOULD FORWARD ANY OBSERVATIONS OF GUSTY
WINDS...HAIL...OR HEAVY RAIN TO THE NATIONAL WEATHER SERVICE IN
GREEN BAY.

LMZ521-522-541>543-031100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
456 AM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS COULD POSE A HAZARD TO BOATERS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RATHER STRONG NORTH WINDS WILL RESULT IN CONDITIONS HAZARDOUS TO
SMALL CRAFT SUNDAY AFTERNOON INTO MONDAY.

JS

The radar

The La Crosse radar (KARX), 118 km away, was scanning. The volume nearest the first event began at 13:43 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
September 2, 7:45 AM CST
Where
Wood County, 1.21 mi SE of Nekoosa
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.310, -89.880

Thunderstorm winds downed power lines in Nekoosa.

Thunderstorm Wind, Waushara

When
September 2, 7:45 AM CST
Where
Waushara County, 0.5 mi E of Coloma
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
44.030, -89.510

Thunderstorm winds downed trees and power lines in Coloma.

Thunderstorm Wind, Waushara

When
September 2, 7:56 AM CST
Where
Waushara County, Wautoma
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
44.070, -89.280

Thunderstorm winds, with gusts to 70 mph, downed power lines and snapped the limbs of or uprooted thousands of trees throughout the county.

Thunderstorm Wind, Winnebago

When
September 2, 8:05 AM CST
Where
Winnebago County, 0.5 mi E of Eureka
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.000, -88.840

Thunderstorm winds snapped numerous 6 inch diameter tree limbs in Eureka.

Thunderstorm Wind, Waupaca

When
September 2, 8:26 AM CST
Where
Waupaca County, New London
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.380, -88.750

Thunderstorm winds produced a measured 60 mph gust at New London.

Thunderstorm Wind, Outagamie

When
September 2, 8:30 AM CST
Where
Outagamie County, Hortonville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.330, -88.630

Thunderstorms produced a wind gust of 60 mph that was measured at Hortonville High School. Winds from the storm knocked out power at the school.

Thunderstorm Wind, Outagamie

When
September 2, 8:33 AM CST to 8:38 AM CST
Where
Outagamie County, 3.03 mi SSE of Greenville to 0.71 mi NE of Kimberly
Measured
70 kt (81 mph) estimated gust
Property damage
$5.3 million
Reported by
Trained Spotter
Coordinates
44.257, -88.517

Thunderstorm winds, with gusts estimated to 80 mph, downed thousands of trees and knocked out power to 20,000 customers in Appleton alone. Around 200 homes sustained at least minor damage, including one that was destroyed. More than 60 businesses also sustained damage. A semi-trailer was blown over near US-41 and US-10.

Thunderstorm Wind, Winnebago

When
September 2, 8:36 AM CST
Where
Winnebago County, 1.5 mi WNW of (Osh)wittman Fld Osh
Measured
64 kt (74 mph) measured gust
Reported by
Other Federal Agency
Coordinates
43.985, -88.579

Thunderstorms produced a wind gust measured at 74 mph at the EAA fair grounds in Oshkosh.

Thunderstorm Wind, Calumet

When
September 2, 8:40 AM CST
Where
Calumet County, 0.5 mi E of High Cliff
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.170, -88.270

A thunderstorm wind gust of 78 mph was measured 40 feet above a bluff on the east side of Lake Winnebago.

Thunderstorm Wind, Outagamie

When
September 2, 8:45 AM CST
Where
Outagamie County, 0.49 mi E of Little Chute
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.280, -88.260

Thunderstorm winds downed many trees and power lines in Little Chute.

Thunderstorm Wind, Brown

When
September 2, 8:45 AM CST
Where
Brown County, 1.7 mi NW of Wrightstown to 0.49 mi E of Wrightstown
Measured
68 kt (78 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.350, -88.190

Thunderstorm winds, gusting to 78 mph, overturned a semi-trailer near Wrightstown, on CR-U and US-41, and damaged dugouts at a baseball field.

Thunderstorm Wind, Calumet

When
September 2, 8:49 AM CST
Where
Calumet County, 0.58 mi SSE of Chilton
Measured
55 kt (63 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
44.022, -88.167

Thunderstorm winds uprooted large trees at the county fair grounds and damaged several vehicles and campers. The high winds also caused scattered power outages.

Thunderstorm Wind, Winnebago

When
September 2, 8:55 AM CST
Where
Winnebago County, 2.1 mi ENE of Menasha
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.210, -88.410

Thunderstorm winds snapped trees, downed power lines and tore 2 sections from a dock on the north side of Lake Winnebago.

Thunderstorm Wind, Outagamie

When
September 2, 8:55 AM CST
Where
Outagamie County, 1.1 mi N of Little Chute
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.296, -88.270

A thunderstorms wind gust to 65 mph was measured near SR-55 and US-41. The winds downed tree branches.

Thunderstorm Wind, Manitowoc

When
September 2, 9:00 AM CST
Where
Manitowoc County, 1.98 mi E of Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.150, -87.730

Thunderstorm winds overturned a semi-trailer into the the median near Interstate Highway 43 at exit 154.

Thunderstorm Wind, Manitowoc

When
September 2, 9:03 AM CST
Where
Manitowoc County, 0.5 mi E of Manitowoc
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.080, -87.660

Thunderstorm winds downed many trees and power lines in the City of Manitowoc.

Thunderstorm Wind, Waupaca

When
September 2, 9:13 AM CST
Where
Waupaca County, 0.85 mi SE of Fremont
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.260, -88.860

Thunderstorm winds downed trees, snapped a light pole, and knocked out power in Fremont.

Thunderstorm Wind, Brown

When
September 2, 9:15 AM CST to 9:20 AM CST
Where
Brown County, 2.52 mi SSW of Cormier to 1.03 mi NE of Preble
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.538, -88.094

Thunderstorm winds knocked a large tree onto a house on the west side of Green Bay and downed numerous trees and tree limbs near Preble Park.

Thunderstorm Wind, Brown

When
September 2, 9:15 AM CST
Where
Brown County, 0.85 mi NW of Kunesh
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.630, -88.190

Thunderstorm winds snapped 1 to 2 foot diameter trees, blocking roads near Pittsfield.

Thunderstorm Wind, Manitowoc

When
September 2, 9:15 AM CST
Where
Manitowoc County, 0.64 mi N of (Mtw)manitowoc Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
44.129, -87.681

Thunderstorms produced a 63 mph wind gust at Manitowoc County Airport.

Thunderstorm Wind, Brown

When
September 2, 9:22 AM CST
Where
Brown County, 1.74 mi ENE of Flintville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.661, -88.088

Thunderstorm winds downed trees and large branches at the NEW Zoo, near Suamico.

Thunderstorm Wind, Manitowoc

When
September 2, 9:40 AM CST
Where
Manitowoc County, 4.51 mi E of Eastwin
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.210, -87.510

A thunderstorm wind gust to 65 mph was measured at Point Beach State Forest.

Thunderstorm Wind, Calumet

When
September 2, 9:52 AM CST
Where
Calumet County, 0.5 mi E of Brillion
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.180, -88.060

Thunderstorm winds caused power outages in Brillion.

Thunderstorm Wind, Door

When
September 2, 9:52 AM CST
Where
Door County, Forestville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.680, -87.500

Thunderstorm winds downed trees and power lines in Forestville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347888, 347892, 347935, 347889, 347902, 347908, 347903, 347904, 347914, 347894, 347910, 347891, 347897, 347912, 348549, 347893, 347895, 347898, 347899, 347911, 347901, 347913, 347896, 347900.